[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1992

Heparin-Induced Hematomas

Author Affiliations

Huntingdon, Pa

Arch Intern Med. 1992;152(1):204. doi:10.1001/archinte.1992.00400130194029
Abstract

To the Editor. —  Subcutaneous heparin injections causing hematomas of the rectus abdominis muscle have been recognized since the institution of low-dose heparin in the 1970s. The article by Tsapatsaris1 documents this complication. The technique of " subcutaneous" injections is quite variable and deserves some attention in assessing the possible cause of inadvertent intramuscular injection.While I was a member of the US Army Medical Corps from 1973 through 1975, an epidemic of hematomas of the rectus abdominis muscle occurred in patients with recent myocardial infarctions. There was a great deal of concern initially that these patients had acute abdomens until further evaluation elucidated the cause for their abdominal pain. After the recognition of this complication, appropriate injections were carefully made to avoid these complications and no further significant hematomas occurred.There are other possibilities that could explain a hematoma of the rectus abdominis muscle. The technique of injection should

First Page Preview View Large
First page PDF preview
First page PDF preview
×